Treating high BPs with high baseline

  1. Hi, new nurse here. I had a pt with a BP of 194/105 last night, and pt had just been admitted to the floor for back/hip pain. Pt was asymptomatic. He had prn hydralazine for SBP >160 and scheduled clonidine due then. I gave the clonidine, per another RN’s suggestion because giving the hydralazine could tank his BP if I gave him clonidine soon after. The pt told me his BPs run ~170/90 usually, even though he takes Clonidine bid at home. He also said he hadn’t taken his meds that day (I’m guessing because of the pain stuff, being in the ED, etc.).

    So we rechecked BP and it was something like 167/90. I didn't even think about the hydralazine; I just thought it was close to his baseline and didn't give him anything else. He had clonidine scheduled for this morning (about 6 hours after the 167/90 BP). So, any suggestions about doing something different than what I did? Also, does anyone know when a good time frame would've been to check the BP again after giving clonidine? Would it be an hour?
    Last edit by brdavis17 on Nov 18
    •  
  2. 11 Comments

  3. by   LifelongNursing
    It depends on how much the hydralazine and clonidine dosing were. Just because a patient says his BP normally runs at 170/90 does not mean we, as nurses, cannot or should not have a tigher blood pressure control in our patients. Outside of orders to keep a certain high level of systolic, we should get that Bp down under 160 systolic. In fact, if the patients bp is 170/90 normally, the patient nor his primary care provider are managing his BP adequately and would have been a perfect time for education.

    One hour after giving his clonidine would be a perfect time to check the blood pressure.

    Hope that helps!
  4. by   brdavis17
    Yes that makes sense. I don’t recall the dosing. I guess I was concerned about dropping him too low but 167/90 is still pretty high and the order did say to give hydralazine for SBP >160. So is this something I should just learn from or could I potentially get in trouble for not giving hydralazine with the 167 SBP? I'm wondering if I need to take further action.
  5. by   LifelongNursing
    At this point there is no need for further action, only a learning moment. Based on the dosing, if the patient had a 167 systolic, and the order was for 20 mg IV hydralazine, you could
    1. Give the 20 mg hydralazine and see how it affected the patient
    2. Held the order and get a new order for 10 mg IV hydralazine instead.
    Typically doing option one is more beneficial, as you could call the practitioner, and say that you've tried option 1, and it was too much, that you thinking lowering the dose would be better.

    You shouldn't get into trouble, there will be PLENTY of future cases where you would not be giving an ordered medicine

    Glad you are into nursing!
  6. by   brdavis17
    Those sound like good options. Thanks for the help! As for learning dosages, did you learn that with time? I'm sure Lexi-Comp has something in there about dosing if I ever encountered a similar situation like this and didn't know the dosing options. Or calling pharmacy.
  7. by   LifelongNursing
    I've just had the pleasure of being a nurse for years. You'll learn many common dosages of common medications very quickly. Lexi-Comp is a great resource as well. As a nurse, you have plenty of options and decisions to make to, in order for you to be the nurse you want to be. If EVER something is in question or not sure about, research, research, research.
  8. by   JKL33
    Couple of things:

    Don't forget pain control plays into your scenario.

    Don't be afraid to call the admitting service if you have questions about how an order should be utilized. IMO you took prudent steps and made some good decisions but someone could technically come along and say the hydralazine PRN should've been utilized when the clonidine failed to bring the BP within the ordered parameter. I notice coworkers sometimes spend significant time wondering what to do and worrying over something when we do have the option of getting a definitive answer. There's a good chance they may have told you to hold off and you would've had the opportunity to get more specific instructions or parameters if necessary.

    I agree nothing further needs to be done about it at this point.
  9. by   oceanblue52
    Quote from LifelongNursing
    In fact, if the patients bp is 170/90 normally, the patient nor his primary care provider are managing his BP adequately and would have been a perfect time for education.
    To be fair, managing BP to the gold standard of under 160/90 is not always feasible. A family member of mine is allergic to 2 different classes of cardiac drugs for symptom management, and she is maxed out on all other doses. Resting BP is usually around 169/95. The cardiologist didn't have any other suggestions either. Always good to get a history and check for understanding before delving into education.
  10. by   LifelongNursing
    Quote from JKL33
    Couple of things:

    Don't forget pain control plays into your scenario.

    Don't be afraid to call the admitting service if you have questions about how an order should be utilized. IMO you took prudent steps and made some good decisions but someone could technically come along and say the hydralazine PRN should've been utilized when the clonidine failed to bring the BP within the ordered parameter. I notice coworkers sometimes spend significant time wondering what to do and worrying over something when we do have the option of getting a definitive answer. There's a good chance they may have told you to hold off and you would've had the opportunity to get more specific instructions or parameters if necessary.

    I agree nothing further needs to be done about it at this point.

    I agree, pain does play an important factor in influencing the blood pressure. Good point!


    Quote from oceanblue52
    To be fair, managing BP to the gold standard of under 160/90 is not always feasible. A family member of mine is allergic to 2 different classes of cardiac drugs for symptom management, and she is maxed out on all other doses. Resting BP is usually around 169/95. The cardiologist didn't have any other suggestions either. Always good to get a history and check for understanding before delving into education.

    You are exactly right, I 100% agree. For the new nurses, this is definitely something to keep in mind.
  11. by   brdavis17
    JKL33, by the admitting service do you mean the admitting MD? It was night shift so does that make a difference?
  12. by   JKL33
    Quote from brdavis17
    JKL33, by the admitting service do you mean the admitting MD? It was night shift so does that make a difference?
    1) yes 2) in the end, not really

    Here's the thing. Of course I think it is very wise to use discretion in calling and utilize appropriate resources in general prior to calling. But in the end, if you're not sure what to do and it comes down to something like not following an order because no one's sure if it's the right thing to do, then you'll be on much better footing by consulting the person who wrote the order.

    I don't like interrupting anyone's sleep any more than the next person but the fact is this is a 24-hr operation. The person who wrote those orders always had the option to write more specific parameters to begin with...someone should have known your exact scenario could crop up when ordereding a scheduled bp med and a PRN.

  13. by   LovingLife123
    I personally would have started with the hydralazine. You would have gotten a quicker result with a drop in BP and that is a high BP. I would of then given the clonidine when scheduled.

    I don't think you would have bottomed out the BP. Plus, hydralazine has a short half life which is why it can be given so frequently. I would have addressed the pain if the patient was having it as well probably before jumping into everything, but you can't let a BP Sit that high and giving oral clonidine would have taken too long by itself, which is the reason I would start with the hydralazine.

    Hydralazine though does not always work. Some patients it just has no effect on the BP and I find labetalol works much better with better results most of the time. But the docs most always order hydralazine first.

close